From her early twenties, makeup artist Emma Johnson needed repeated antibiotic treatments to fight recurrent painful urinary tract infections (UTIs).
However, although the antibiotics prescribed by her GP were effective in fighting infections, Emma believes they had an unwanted side effect: weight gain.
Emma, âânow 38, believes the antibiotics she took for seven days in a row, ten times a year for about 18 years, were responsible for her weight gain from the 9th to the 12th. going from a size 10 in my early 20s to a size 16 today.
She says she normally ate three meals a day without snacking, but while on a course of antibiotics, she found herself constantly starving, with an overwhelming, throbbing hunger that she found it hard to resist.
Emma, âânow 38, believes the antibiotics she took for seven days in a row, ten times a year for about 18 years, were responsible for her weight gain from the 9th to the 12th.
âAntibiotics always worked quickly and gave me relief, but I noticed a side effect of desperate hunger. I couldn’t stop eating, âsays Emma, ââmother of one from Dartford, Kent.
And there is some evidence to back it up. A 2017 animal study by the Liggins Institute at the University of Auckland, New Zealand, found that the increasing use of antibiotics increases the risk of obesity, affecting the body’s immune system or causing recurrent diarrhea.
Meanwhile, young children who took antibiotics regularly were at a higher risk of becoming obese than those who took fewer drugs, according to a 2018 study in the journal Gut.
The seven-year study, involving 333,000 children who received antibiotics in the first two years of life, concluded that early exposure to antibiotics altered their gut microbiome – the microorganisms that live in our tube. digestive system destroy harmful bacteria. and produce important nutrients – and increase the risk of obesity.
More recent research has suggested that gut bacteria may play a role in appetite (by affecting the signaling of hormones that regulate appetite).
Emma, ââwho had her first UTI at the age of 20 before suffering multiple infections a year, says she noticed a marked change in her appetite when taking the drug.
âMy stomach was always rumbling and I was constantly rummaging in the cupboards for snacks and wanted extra portions at mealtime,â she says. ‘It was all consuming.’
âAntibiotics always worked quickly and gave me relief, but I noticed a side effect of desperate hunger. I couldn’t stop eating, âsays Emma, ââmother of one from Dartford, Kent
But as soon as she stopped the treatment, her hunger subsided after a day or two. Unsurprisingly, she was also gaining weight.
âI started in size 10 before taking the antibiotics, but noticed my clothes were tighter after a class,â she says.
âI lost weight afterward as my appetite waned, but sometimes my UTIs were close together – two or three weeks apart – meaning I would regularly take another course of antibiotics and gain weight. “
The problem arose even when she was taking different types of medicine, and she “always ended up being desperately hungry.”
âThe hunger was so intense that it was impossible to ignore it,â she said. “I even ate at night, standing in front of the refrigerator at 3 a.m., eating whatever I could find.”
When she mentioned the weight gain to her doctor, he didn’t believe it was due to the antibiotics.
And yet, a possible link between weight gain and antibiotics first emerged in the early days of drug use. For example, in 1951, researchers noted that when premature babies in Italy received a daily dose of the antibiotic chlortetracycline, after ten days they were 8% heavier than untreated babies.
In 2014, leading US microbiologist Dr Martin Blaser and his team reviewed data from the Avon Longitudinal Study of Parents and Children, an ongoing UK project that began in the early 1990s. found that children who received antibiotics in the first six months of life grew fatter than those who did not.
These findings have led Dr Blaser and other researchers to believe that the rapid rise in obesity around the world may be in part due to exposure to antibiotics. And the potential link? Our intestinal bacteria or microbiome.
The problem with antibiotics is that while they destroy the bacteria that cause the disease, they also destroy the bacteria that keep you healthy. Without balance, the microbiome can be upset.
This can affect the levels of the âhunger hormone,â ghrelin, which is secreted in the lining of the stomach and sends messages to the brain telling you to eat. High levels of ghrelin also promote fat storage.
“We have bacteria all over our body, and these work to our advantage by digesting food,” said Colin Garner, professor of pharmacology and toxicology and CEO of Antibiotic Research UK. âBut they can also be harmful, for example when they cause an infection.
âAntibiotic treatment results in a loss of diversity of gut bacteria, which causes signals to be produced in the gut to cause increased production of ghrelin in the stomach.
âGhrelin stimulates the appetite and the feeling of hunger, which causes the individual to eat more. It has been known for many years that when antibiotics are given to farm animals such as pigs, pigs gain weight. The same is likely to happen in humans.
Children are usually born with a healthy balance of good and bad gut bacteria, and also receive additional stores of good bacteria through breastfeeding.
This protects them against the development of obesity, diabetes and mental health problems later in life, says Professor Garner.
By wiping out the good bacteria with antibiotics, the bad bacteria can dominate – and the good bacteria cannot then recover.
âBecause children’s bodies are developing rapidly, they are more sensitive to changes in the microbiome. This can have harmful effects later in life, such as obesity, diabetes, mental health problems, cardiovascular disease and irritable bowel syndrome (IBS), âadds Professor Garner.
Taking a course of antibiotics, even just once, can trigger the release of hormones, especially ghrelin. Indeed, researchers have found that transplanting bacteria from overweight humans into animals makes the animals obese.
Professor Garner said, âDisrupting the balance of bacteria by the deadly effects of antibiotics will impact people in ways that cannot be predicted. “
For some people, the problem is not hunger, but the opposite, with the drugs making the patient so nauseous that they can lose weight.
Professor Garner says we should reduce our use of these drugs: âMost healthy people can fight infections without needing antibiotics.
But he agrees that for some, like Emma, ââwith recurring infections, there is no choice. He suggests that those taking antibiotics should focus on eating healthy foods with lots of fruits and vegetables, to help feed the “good” microorganisms.
Peter Whorwell, consultant gastroenterologist and professor of medicine at the University of Manchester, suggests that taking probiotics may also help after taking antibiotics.
âIn gastroenterology we see a lot of problems from the use of antibiotics, and in IBS we see a lot of people having their problems because of the use of antibiotics,â he says.
Narrow-spectrum antibiotics, like penicillin, are not the problem, he adds, because they “only kill a few organisms”; they are the broad spectrum “who kill everything in sight”.
âBecause the antibiotics killed everything, it gives an opportunity for organisms that are not the best to have an opportunity in you to develop. “
It makes sense to use probiotics to re-stabilize a gut that has been destabilized by antibiotics, he argues. This is supported by studies.
âThe problem is that probiotics vary from product to product, both in terms of organisms and in concentration,â explains Professor Whorwell.
Emma tried other remedies to prevent UTIs, such as cranberry juice, but the UTIs returned and she had no choice but to continue taking the antibiotics.
She says, “They’ve helped me get rid of my infections, but they’ve definitely made me gain weight over the years.”
Watch the clock
How to harness the power of your body clock. This week: turn off your phone 30 minutes before bed
We are often told that the “blue” light emitted by screens prevents us from sleeping if used at night, because this wavelength of light disrupts our body clock.
But while blue light affects light receptors in the eye that are essential for adjusting the body clock, the impact on sleep is expected to be small, says Russell Foster, professor of circadian neuroscience at the University of Oxford.
A 2014 Harvard University study that compared the time it takes to fall asleep after reading an e-book or a print book found the difference was only ten minutes longer after using the e-book, which does not “make biological sense”, explains Professor Foster.
However, nighttime use of phones, computers, and other screens keeps the brain mentally active, which can keep us from dozing off.
To give the mind time to relax, Professor Foster advises turning off all electronic devices, including televisions and smartphones, 30 minutes before bed.